Alert archive / New York / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Burlington, VT

August 9, 2024Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Aug 9, 2024, 6:09 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2024, 6:09 PM EDT (22:09 UTC)
Expired
Aug 9, 2024, 9:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:09 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 9, 4:09 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Burlington VT
409 PM EDT Fri Aug 9 2024

.SYNOPSIS...
Showers with embedded heavier downpours will continue across
northern New York and portions of central and northern Vermont
today, which could lead to localized flooding, especially over
the northern Adirondacks. A tornado watch remains in effect
through 10PM for portions of the Adirondacks and southern
Vermont. In addition, localized gusty south to southeast winds
of 35 to 50 mph will be possible across the Champlain Valley and
Western Slopes of the Greens, which may cause scattered power
outages this evening. Much drier weather returns for Saturday
and Sunday with near normal temperatures.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Friday...Widespread moderate to heavy rainfall
is ongoing as the remnants of Debby move through the North
Country. While early morning rainfall over achieved in Vermont,
the transition to an extra-tropical system is becoming more
evident with afternoon rainfall rates falling slightly short of
expectations across northern New York. However, flooding
continues to be the primary concern as the surface low tracks
into the region. This system has become elongated north-south
with heavy rainfall occurring just north and west of the surface
low and in the primary feeder band. Additional areas of rainfall
are occurring in convergence lines ahead of the surface front
and may become a focal point for flooding as they track
northward across more mountainous areas.

There haven't been too many indications of severe weather so
far for northern New York and Vermont, but there is an
abnormally large amount of surface to 3km shear/helicity and
evidence of spinning cells at times. This and other kinematics
are increasing the significant tornado parameter for portions of
New York and Vermont. A Tornado Watch will remain in effect
until 10PM given that should a cell begin to feed off of
boundary layer instability, it would be at a higher risk of
developing a tornado, especially across and south of Essex
County, NY through Addison/Windsor Counties of Vermont.
Additionally, a strong low level jet is moving over the region.
Any cells that form will be capable of surfacing most of the
40-65kt 925-850mb winds. Mixing will increase along the main
front as it tracks through this evening with potential for 40-50
mph gusts especially for the Champlain Valley and western
slopes of the Green Mountains; highest likelihood of stronger
gusts continues to be from 5-9PM.

Fortunately, this system continues to increase its speed and
should be mostly out of the area between midnight and 6AM
tonight/tomorrow morning. Tomorrow and Saturday night are
expected to be much drier and fairly unremarkable compared to
today and tonight. While there will be some lake enhanced
moisture off of Lake Ontario extending into the Adirondacks,
QPF amounts will be minimal. Temperatures will remain seasonal
with highs in the upper 70s/low 80s with overnight lows in the
50s to low 60s tomorrow night.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Friday...We will see more rain on Sunday as a mid
level trough transits in from the Great Lakes. As the system moves
overhead the atmosphere will destabilize and allow for the
development of instability leading to localized showers and
thunderstorms near the international border. The good news is the
dynamics and thermodynamics aren't lining up. Any storms that form
should be later in the day with a minimal severe threat. A strong
steering wind will also be helpful; preventing any storms from
sitting over an area and reducing the impact of any storms. In the
end we should see widespread rainfall totals near a quarter of an
inch with higher localized values.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 PM EDT Friday...The showers and thunderstorms will move off
later in the day Monday. Tuesday through Thursday will be mostly
dry, with a few showers rotating around an upper level low. We will
see a diurnal pattern with weak afternoon showers dying off in the
overnight hours. The synoptic pattern will favor temperature and
humidity values near climatological normals throughout the week. By
the end of next week we are monitoring the potential for a passing
frontal system that could bring widespread rain. At this time there
is substantial disagreement in the models, leading to a lack of
confidence in the event.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...LLWS continues to be the main aviation
threat as the remnants of Debby move through the region. This
will continue through 06Z until the extra-tropical surface
front moves through the region. Otherwise, strong gradient winds
will accompany the front as some winds aloft surface(gusts to
45kts possible over/adjacent to Lake Champlain in the vicinity
of BTV/PBG). This will be primarily an issue for the Champlain
Valley, but could see some brief surfacing in the Adirondacks or
along the northwest flanks of the Adirondacks as well. Moderate
to heavy rainfall and warm rain processes will support periods
of IFR with low level clouds linger for SLK/MPV overnight. Much
better conditions for aviation will return by or after 12Z
Saturday.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA, Slight chance TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with local IFR possible. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.

&&

.HYDROLOGY...
As of 3:35 PM EDT Thursday...An additional 1 to 3 inches will be
possible for northern New York, except for the St Lawrence
Valley where the back edge of moderate/heavy precipitation has
moved through. Essex County has received the most rainfall and
will bear watching through the evening as stronger cloud
elements move through. Convection has been more limited, but
destabilization will increase 5-9PM and could see another line
or two of thunderstorms coming through. As such, we've seen more
nuisance flooding/ponding rather than flash flooding so far.
The front will track through Vermont with an addition 1 to 2
inches generally possible. Rivers are dropping in Vermont
responding to a much needed lull in heavier rain. Still, the
Mad, Passumpsic, and Barton Rivers could rapidly rise if heavier
convection fills in along the front as it tracks through. The
main stem rivers of the Winooski, Lamoille, and Missisquoi have
handled rainfall fairly well so far. Au Sable River continues
to be a high concern given its headwaters have received 2-3.5
inches already with more to come. Moderate flooding remains
forecast this evening. Rivers should crest overnight, except
potentially the Barton River which may crest Saturday morning
if rainfall occurs as forecast.

&&

.MARINE...
A lake wind advisory is in effect through tonight for gusty
south winds of 20 to 30 knots with gusts 40 to 45 knots possible
this evening. Waves building 3 to 5 feet with some higher swells
possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday morning for VTZ003-004-006>008-
     016>018.
     Wind Advisory until 2 AM EDT Saturday for VTZ001-002-005-009-
     011-016>019.
NY...Flood Watch through Saturday morning for NYZ026-027-029>031-
     034-087.
     Wind Advisory until 2 AM EDT Saturday for NYZ028-035.

&&

SYNOPSIS...Taber/Boyd
NEAR TERM...Boyd
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Boyd
HYDROLOGY...Team BTV
MARINE...Team BTV
Hazardous weather outlook, Aug 9, 3:58 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
358 AM EDT Fri Aug 9 2024

NYZ026-027-029>031-034-087-090900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
358 AM EDT Fri Aug 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-002-005-009-011-019-090900-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Eastern Rutland-
358 AM EDT Fri Aug 9 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Debby will move through the region Friday and Friday
night and bring heavy rainfall. Rainfall amounts of 1 to 3 inches,
with locally higher amounts, are expected, though it will depend on
the system's exact track. This rainfall could cause scattered flash
flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-090900-
Orleans-Essex-Lamoille-Caledonia-Washington-
358 AM EDT Fri Aug 9 2024

...FLOOD WATCH NOW IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-020-021-090900-
Orange-Western Windsor-Eastern Windsor-
358 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Debby will move through the region Friday and Friday
night and bring heavy rainfall. Rainfall amounts of 1 to 3 inches,
with locally higher amounts, are expected, though it will depend on
the system's exact track. This rainfall could cause scattered flash
flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ016>018-090900-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
358 AM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY
MORNING...
...FLOOD WATCH NOW IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for central Vermont and northwest
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 5:26 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
526 PM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Flash Flood      3 ENE Canton            44.61N  75.12W
08/09/2024                   St. Lawrence       NY   Dept of Highways

            All lanes closed on US 11 between Cowan Rd and NY 310
            due to flooding.

&&

Event Number BTV2402868

ANK

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:05 AM EDTAreal Flood WarningBTVCaledonia, Essex, Orleans, Washington6 hr
Aug 9, 3:37 AM EDTWind AdvisoryBTVAddison, Chittenden, Franklin, Grand Isle, Rutland18 hr
Aug 9, 10:35 AM EDTAreal Flood WarningBTVAddison, Chittenden3 hr
Aug 9, 12:15 PM EDTAreal Flood WarningBTVChittenden, Franklin, Grand Isle3 hr
Aug 9, 7:05 PM EDTHigh Wind WarningBTVChittenden, Franklin, Grand Isle2 hr
Aug 9, 3:42 PM EDTAreal Flood WarningBTVFranklin, St. Lawrence3 hr
Aug 9, 4:04 PM EDTAreal Flood WarningBTVClinton, Essex3 hr
Aug 9, 4:48 PM EDTFlash Flood WarningBTVSt. Lawrence4 hr
Aug 9, 5:07 PM EDTFlash Flood WarningBTVFranklin, St. Lawrence4 hr
Aug 9, 5:13 PM EDTRiver Flood WarningBTVClinton, Essex14 hr

Nearby

Flash Flood Warnings in New York, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.